Tip sheet for the October 26, 2004 Neurology

10/18/04

Embargoed for release until 4:00 p.m. ET, Monday, October 25, 2004

Seizures Increased When Brand Medication Switched to Generic

Researchers in Minnesota report the effects in eight epilepsy patients when their health plans switched their medication from brand phenytoin to generic phenytoin, an antiepileptic drug. After the switch, the patients' seizures increased enough to require intervention. The study concluded that brand and generic phenytoin do not yield the same concentrations in some patients, and substitution should not be permitted without notifying physicians.

Related content: The American Academy of Neurology and the American Epilepsy Society recently released AED guidelines which are accessible at www.aan.com.

Relationship Between Concussion History and Symptom Reporting Explored

Researchers in Pennsylvania examined surveys of 57 collegiate male athletes that reported on their symptoms from recent concussions. It was the first concussion for 27 of the athletes, and the other 30 had a previous history of concussions. Unexpectedly, those with a previous history reported fewer symptoms immediately after the concussion than reported by those experiencing their first. Yet one week after the injury, those with a previous history reported more symptoms.

Patient Page on Concussion

A related Neurology Patient Page provides background on concussion. It also suggests that total concussion history should be considered to determine when an athlete can return to play. The Patient Page will be available for downloading from www.neurology.org on October 26, or can be obtained in advance from AAN media relations staff.

Related content: The American Academy of Neurology guideline on the management of concussion in sports is accessible at www.aan.com.

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

We cannot do great things on this earth. We can only do small things with great love.
-- Mother Teresa